Illinois, 2005

Hail and Damaging Winds in Illinois, April 20, 2005

April 20, 2005 · NWS ILX · 5 events in 3 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 20, 10:00 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 20, 10:00 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 20 2005

.DISCUSSION...
MCS OUT OVER THE PLAINS IN NWRN MO...MAJORITY OF STORMS SEEM TO BE
DISSIPATING OVER IA...THOUGH THE SRN HALF OF THE STORM STILL HAS ITS
COLD TOPS ON IR OVER NWRN MO.  COLD FRONT CURRENTLY DRAPED ACROSS
NRN IL.  CURRENTLY A BIT WARMER THAN SAME TIME YESTERDAY...THOUGH
NOT ANTICIPATING WARMER TEMPS OVERALL SINCE CLOUDS WILL CONTINUE TO
INCREASE AS WELL AS INCREASING CHANCES FOR PRECIPITATION FROM
APPROACHING COLD FRONT. NO CHANGES FOR THE FORECAST AT THIS TIME.

&&

.PREV DISCUSSION...
ZONE PACKAGE TO BE A BIT LATE TODAY DUE TO A GFE CRASH.  REGULAR
DISCUSSION FOLLOWS...

A RATHER ACTIVE NEXT FEW DAYS IN STORE FOR CENTRAL ILLINOIS...
BEGINNING WITH THE THREAT OF SEVERE WEATHER TODAY AND THURSDAY
NIGHT... THEN SOME UNSEASONABLY COOL WEATHER IN TIME FOR THE
WEEKEND.  SHORT TERM CHALLENGES WILL INVOLVE TIMING OF COLD FRONT
PASSAGE TODAY AND ASSOCIATED SVR WX THREAT.  FRONT IS LIKELY TO LIFT
BACK NORTHWARD AS A WARM FRONT LATE THURSDAY... AS ANOTHER SFC LOW
TAKES SHAPE OVER THE PLAINS STATES... BRINGING ANOTHER CHANCE OF SVR
WX THURSDAY NIGHT.  MODELS POINTING TOWARDS STRONG SFC CYCLOGENESIS
OVER THE NORTHEASTERN US WITH STRONG LOW LEVEL CAA SWEEPING DOWN
FROM THE GREAT LAKES BEHIND THIS SYSTEM SATURDAY.

SHORT TERM...TODAY THROUGH FRIDAY...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA FROM THE NORTH IN
RESPONSE TO A SHORTWAVE TROF PASSING NORTH OF LAKE SUPERIOR TODAY.
ETA FAVORING A SLOWER FRONTAL PROGRESSION WITH THE FRONT ALIGNED
ROUGHLY ALONG A TAYLORVILLE-EFFINGHAM LINE BY 00Z THU.  SLOWER
PROGRESSION IS FAVORED DUE TO RECENT OBSERVED TRENDS.  RIGHT NOW
APPEARS STORMS WILL FIRE UP AHEAD OF THE FRONT THIS AFTERNOON AND
MOVE SLOWLY SOUTHEASTWARD AS THE FRONT ITSELF SLOWLY PUSHES SOUTH.
MODERATE INSTABILITY... WITH CAPES ON THE ORDER OF 2000 J/KG WILL BE
PRIMARY FACTOR FOR SVR AS SHEAR WILL BE WEAK WITH MID LEVEL WINDS
ONLY AROUND 20-25 KTS.  RIGHT NOW APPEARS TO BE MORE OF A HAIL-EVENT
WITH STEEPENING MID-LEVEL LAPSE RATES DURING THE AFTERNOON.

SHORTWAVE EJECTING FROM WESTERN US CUTOFF LOW WILL MOVE INTO THE
CENTRAL PLAINS THURSDAY NIGHT AS ANOTHER DISTURBANCE DIPS DOWN FROM
CANADA.  ATTENDANT SFC LOW WILL MOVE INTO MISSOURI THURSDAY NIGHT.
COLD FRONT AFFECTING THE AREA TODAY... HAVING STALLED OUT NOT TOO
FAR TO OUR SOUTH WEDNESDAY NIGHT... WILL RETURN AS A WARM FRONT
THURSDAY NIGHT AS SFC LOW MOVES ACROSS CENTRAL ILLINOIS BY FRIDAY
MORNING.  SVR WX IS A POSSIBILITY YET AGAIN THURSDAY NIGHT AS MUCH
OF THE CWA MAY END UP IN THE WARM SECTOR AS RETURNING WARM FRONT
HEADS NORTH.  MODELS HAVE BEEN TRENDING TOWARDS A FARTHER NORTH
TRACK TO THE SFC LOW OVER THE PAST COUPLE DAYS... AND ANY SLOWDOWN
IN FROPA TODAY AND TONIGHT MAY LEAD TO THE FRONT STALLING OUT
FARTHER NORTH... PERHAPS ALLOWING A FARTHER NORTH RETROGRESSION
THURSDAY NIGHT.  WHILE THE NOCTURNAL TIMING OF THE SYSTEM PASSING
THROUGH IS A BIT UNFAVORABLE FOR SVR... THE RELATIVE LACK OF
INSTABILITY MAY BE MITIGATED BY STRONGER SHEAR AND THE PRESENCE OF A
35-40KT LLJ NOSING INTO CENTRAL ILLINOIS.  TIMING OF THIS SYSTEM
WILL NEED THE BE TWEAKED OVER THE NEXT COUPLE SHIFTS.  FOR WHAT IT
IS WORTH... THE ETA AND GFS ARE IN UNCHARACTERISTIC AGREEMENT ON THE
POSITION AND TIMING OF THIS SYSTEM.

SOME WRAP AROUND SHOWERS AND LOW CLOUDS ASSOCIATED WITH LOW-LEVEL
CAA ARE LIKELY TO PERSIST INTO FRIDAY UNTIL DRIER SUBSIDENT AIR
MOVES THROUGH FRIDAY NIGHT AND SATURDAY.

LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS ARE INDICATING RATHER STRONG CYCLOGENESIS OVER THE OHIO
VALLEY SATURDAY AS ANOTHER REINFORCING DISTURBANCE ROTATES INTO MEAN
LW TROF OVER THE NORTHEAST.  THIS DEEPENING SFC LOW WILL LIKELY
RESULT IN COOL NORTHWEST FLOW WITH UNSEASONABLY COOL TEMPS FOR
SATURDAY AND SUNDAY BEFORE UPPER LEVEL RIDGING NOSES IN MONDAY WITH
MODERATING TEMPERATURES.  JUST HOW COOL THINGS GET SATURDAY IS
LIKELY DEPENDENT ON STRENGTH OF SFC CYCLOGENESIS EAST OF THE AREA.
GFS IS A BIT MORE BULLISH WITH REINFORCING SHORTWAVE MOVING IN FROM
THE GREAT LAKES SATURDAY... RESULTING IN A DEEPER SFC LOW AND
STRONGER CAA ON THE BACKSIDE.  FOR NOW WILL SET TREND FOR COOLER
TEMPS FOR THE WEEKEND... BUT WONT GO QUITE AS LOW AS THE MEX
GUIDANCE IS INDICATING (HIGH OF 48 AT KBMI).

LONGER RANGE MODELS KEEP PERSISTENT TROUGHING IN THE EAST WITH MORE
DISTURBANCES ROTATING ABOUT IT IN THE EARLY PORTION OF NEXT WEEK.
ANOTHER CHANCE OF PRECIP IS LIKELY FOR MONDAY AND TUESDAY.  DUE TO
MORE IMMEDIATE CONCERNS AND PROBABLE CHANGES IN THE LONG TERM
SOLUTIONS... WILL LEAVE DAYS 6 AND 7 MOSTLY UNCHANGED FOR THE TIME
BEING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

HJS/HARDIMAN
Hazardous weather outlook, Apr 20, 10:05 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED APR 20 2005

ILZ027>031-036>038-040>053-211100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1105 AM CDT WED APR 20 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH INTO CENTRAL ILLINOIS THIS AFTERNOON
HELPING TO IGNITE SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM IS EXPECTED TO PUSH INTO CENTRAL ILLINOIS LATE
THURSDAY NIGHT AND FRIDAY...BRINGING WITH IT ANOTHER CHANCE FOR
THUNDERSTORMS TO CENTRAL ILLINOIS. THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS...ROUGHLY FROM 200 PM THROUGH 800 PM.

ILZ054>057-061>063-066>068-071>073-211100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE...
MATTOON AND SHELBYVILLE
1105 AM CDT WED APR 20 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH INTO EAST CENTRAL AND SOUTHEAST ILLINOIS
LATE THIS AFTERNOON AND THIS EVENING HELPING TO IGNITE SCATTERED
THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORM WILL STILL BE POSSIBLE ACROSS PARTS OF EAST
CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY. HOWEVER...AS A NEW STORM
SYSTEM PUSHES INTO CENTRAL ILLINOIS LATE THURSDAY NIGHT AND
FRIDAY...MORE ORGANIZED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA.
AFTER THE THREAT ENDS LATER ON FRIDAY...THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON THROUGH THIS
EVENING...ROUGHLY FROM 400 PM TO 10 PM.

HJS

The radar

The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Marshall

When
April 20, 1:32 PM CST
Where
Marshall County, Lacon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.017, -89.400

Thunderstorm Wind, Peoria

When
April 20, 2:20 PM CST
Where
Peoria County, 1 mi S of Edelstein
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.917, -89.633

Large tree limbs down.

Thunderstorm Wind, Peoria

When
April 20, 2:35 PM CST
Where
Peoria County, Rome
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.883, -89.500

A few trees and tree limbs down.

Hail, Woodford

When
April 20, 2:54 PM CST
Where
Woodford County, Metamora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -89.350

Thunderstorm Wind, Peoria

When
April 20, 3:12 PM CST
Where
Peoria County, 2 mi W of Rome
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -89.533

Large tree down on Wayne Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447155, 5447158, 5447157, 5447156, 5447159.